Every single day, more than 150 people die from overdosing on synthetic opioids like fentanyl. It’s a drug that’s 50 times stronger than heroin and 100 times stronger than morphine. The rising hazards of fentanyl are very real, but the first step to safety is awareness. This article will tell you everything you need to know about fentanyl dangers and what to do about it. Keep reading to learn more.
What is Fentanyl?
Fentanyl is a synthetic opioid that has become one of the main contributors to overdoses in the US.
Fentanyl can be broken down into two categories: pharmaceutical fentanyl and illicitly manufactured fentanyl. Doctors prescribe pharmaceutical fentanyl to patients who experience severe pain, like advanced-stage cancer or post-surgery.
But most recent cases of overdoses related to fentanyl are linked to illicitly manufactured fentanyl. These drugs are often distributed through illegal drug markets.
Illicitly manufactured fentanyl (IMF) is made in different forms like powder or liquid. The powdered version of fentanyl looks identical to other drugs and is often combined with cocaine, heroin, and methamphetamine. It can also be pressed into pills to make it look like prescription opioids.
Any fentanyl-laced drugs are incredibly dangerous, especially to those that are unaware that it is there.
The liquid form can also be found in eye drops, nasal sprays, and even dropped onto candy or paper.
Some street names for IMF include:
- Dance Fever
- Tango & Cash
- Murder 8
Be aware of illicit substances that might contain fentanyl.
How Common is Fentanyl?
Fentanyl might be a lot more common than you think.
In the US, there has been a large influx of fentanyl in the past year. The CDC has officially announced that fentanyl is the leading cause of death among adults aged 18 to 45.
The U.S. Drug Enforcement Agency (DEA) stated that almost half of all counterfeit pills contained some level of fentanyl. This is alarming because it can be nearly impossible to tell the difference between real and counterfeit pills.
It has become prevalent for its highly potent heroin-like effect, which makes it even more addictive, powerful, and dangerous. Because of its strength, it also makes it cheaper.
However, a bigger problem is that fentanyl is often mixed with other illicit substances like prescription medications. This is dangerous because people end up consuming fentanyl without knowing it, causing overdoses and even death.
It is often added to:
- Powders (like cocaine)
- Pressed pills and prescription medications (like Xanax or Oxycontin)
Medical experts have stated that 2mg of fentanyl is lethal. However, pills sold on the black market can contain as much as 5mg.
It’s important to know that any pill or drug that is sold on the black market or the internet can contain potentially lethal doses of fentanyl. The dangers of fentanyl are very real, so be cautious and smart about any substance you consume.
Effects of Fentanyl
Similar to other opioids, fentanyl works on the central nervous system and interrupts the nerve signals of pain between the body and the brain. This causes pain relief, relaxation, and euphoria.
Fentanyl has several side effects similar to other opioids as well, including:
- Nausea and vomiting
- Balance problems
- Drowsiness, dizziness, and confusion
- Constipation and diarrhea
- Weakness, fatigue
- Incoherent speech
Fentanyl affects everyone differently. The risk is higher for life-threatening issues in these situations:
- When first taking fentanyl
- If you are older
- If you have lung problems
- If you increase your dosage
Make sure to call emergency services if you are ever experiencing any serious side effects due to fentanyl usage.
Fentanyl Use and Overdose
Even in small doses, using fentanyl can be deadly. Any drug can contain it without being able to taste, see, or smell it. Unless you have fentanyl test strips, it can be nearly impossible to detect it.
Knowing what to do when someone is overdosing can save their life. Here are signs of overdose to look for:
- Limp body
- Small, constricted pupils
- Falling asleep
- Losing consciousness
- Slow, weak, or lack of breathing
- Cold or clammy skin
- Choking or gurgling sounds
- Discolored skin, especially the lips and nails
Even if it might be hard to tell if someone is overdosing, always treat it like an emergency. In any overdose situation, follow these steps:
- Call 911 immediately
- If naloxone (a life-saving OD medication) is available, give it to them
- Do your best to keep the person awake and breathing
- Lay them on their side to prevent choking
- Stay with them until emergency medical services arrive
It’s important to know that most states have laws that will protect the person who is overdosing as well as the person who called for help from any legal trouble, so do not hesitate in this situation.
Naloxone is a medication that can reverse the effects of an opioid overdose. You can find it at your local pharmacy without any prescription.
Common Signs of Opioid Use Disorder
The best way to prevent overdoses is to identify opioid use disorder, to begin with. Some symptoms include:
- Unexplained changes in behavior, including appetite, attitude, mood swings, irritability, and sleep patterns
- Sudden changes in activities, like social life, jobs, and hobbies
This can affect anyone who uses any form of opioids. If you think someone you love might be struggling with opioids, make sure to reach out to a professional to get them help.
Find Hope For Addiction at Atlanta Detox Center
Fentanyl dangers are very real in our society. It’s important to be aware of how it is used and how prevalent it is. It might just save someone’s life.
If you know someone who needs help, Atlanta Detox Center provides top-tier rehabilitation to remove stress and other triggers. We are here to help patients create a life that is unburdened by drug addiction, alcohol abuse, and mental illness. Reach out to us today, our professionals are ready to help.